Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An optimal limiting $ 2D$ Sobolev inequality

Author: Andrei Biryuk
Journal: Proc. Amer. Math. Soc. 138 (2010), 1461-1470
MSC (2000): Primary 52A40, 46E35; Secondary 46E30, 26D10
Published electronically: November 13, 2009
MathSciNet review: 2578540
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main goal of this paper is to prove an optimal limiting Sobolev inequality in two dimensions for Hölder continuous functions. Additionally, from this inequality we derive the double logarithmic inequality

$\displaystyle \Vert u\Vert _{L^{\infty}} \leqslant \frac{\Vert\nabla u\Vert _{L... ...{{\left.\rm\dot C\right.^{\alpha}}}} {\Vert\nabla u\Vert _{L^{2}}} )} \Bigr)} $

for functions $ u\in W^{1,2}_0(B_1)$ on the unit disk $ B_1$ in $ \mathbb{R}^2$, $ \alpha\in(0,1].$

References [Enhancements On Off] (What's this?)

  • 1. R. A. Adams, Sobolev Spaces, Academic Press, New York-London, 1975. MR 0450957 (56:9247)
  • 2. A. Alvino, G. Trombetti and P.-L. Lions, On optimization problems with prescribed rearrangements, Nonlinear Anal. 13 (1989), no. 2, 185-220. MR 979040 (90c:90236)
  • 3. J. T. Beale, T. Kato and A. Majda, Remarks on the breakdown of smooth solutions for the $ 3$-D Euler equations, Comm. Math. Phys. 94 (1984), 61-66. MR 763762 (85j:35154)
  • 4. H. Brézis and T. Gallouet, Nonlinear Schrödinger evolution equations, Nonlinear Anal. 4 (1980), 677-681. MR 582536 (81i:35139)
  • 5. H. Brézis and S. Wainger, A note on limiting cases of Sobolev embeddings and convolution inequalities, Comm. Partial Differential Equations 5 (1980), 773-789. MR 579997 (81k:46028)
  • 6. I. Chavel, Isoperimetric inequalities: Differential geometric and analytic perspectives, Cambridge Univ. Press, 2001. MR 1849187 (2002h:58040)
  • 7. H. Engler, An alternative proof of the Brezis-Wainger inequality, Comm. Partial Differential Equations 14 (1989), 541-544. MR 989669 (90h:46062)
  • 8. L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, 19, American Mathematical Society, Providence, RI, 1998. MR 1625845 (99e:35001)
  • 9. L. Gross, Logarithmic Sobolev inequalities, Amer. Jour. Math. 97 (1975), 1061-1083. MR 0420249 (54:8263)
  • 10. S. Ibrahim, M. Majdoub and N. Masmoudi, Double logarithmic inequality with a sharp constant, Proc. Amer. Math. Soc. 135, no. 1 (2007), 87-97. MR 2280178 (2008a:46034)
  • 11. D. Kinderlehrer and G. Stampacchia, An introduction to variational inequalities and their applications, Pure and Applied Mathematics, 88, Academic Press, New York-London, 1980. MR 567696 (81g:49013)
  • 12. E. H. Lieb, Existence and uniqueness of the minimizing solution of Choquard's nonlinear equation, Studies Appl. Math. 57 (1976/77), 93-105. MR 0471785 (57:11508)
  • 13. T. Ozawa, On critical cases of Sobolev's inequalities, J. Funct. Anal. 127 (1995), 259-269. MR 1317718 (96c:46039)
  • 14. G. Pólya and G. Szegö, Isoperimetric inequalities in mathematical physics, Ann. of Math. Studies, 27, Princeton University Press, 1951. MR 0043486 (13:270d)
  • 15. G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. (4) 110 (1976), 353-372. MR 0463908 (57:3846)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 52A40, 46E35, 46E30, 26D10

Retrieve articles in all journals with MSC (2000): 52A40, 46E35, 46E30, 26D10

Additional Information

Andrei Biryuk
Affiliation: Departamento de Matematica, Instituto Superior Técnico, Centro de Análise Mate- mática, Geometria e Sistemas Dinâmicos, Lisbon, Portugal

Keywords: Limiting Sobolev embedding theorems, double logarithmic inequality.
Received by editor(s): March 3, 2009
Received by editor(s) in revised form: August 10, 2009
Published electronically: November 13, 2009
Additional Notes: The author is supported in part by CAMGSD and FCT/POCTI-POCI/FEDER. Part of the research (Theorem 3) was done while the author was a member of McMaster University in 2004. The author was supported in part by a CRC postdoctoral fellowship of McMaster University.
Communicated by: Walter Craig
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society